Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 303, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Oct 18, 2011, 2:59 PM CDT for Franklin County, Tennessee. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 18, 2011, 2:59 PM CDT (19:59 UTC)
- Expired
- Oct 18, 2011, 3:15 PM CDT
- In force
- 16 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Franklin County, TN
The radar
The Northeast Alabama radar (KHTX), 25 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1391 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 2:56 PM CDT, 3 minutes earlier.
Area forecast discussion, Oct 18, 2:56 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 256 PM CDT TUE OCT 18 2011 .DISCUSSION...MODELS ARE IN PRETTY GOOD AGREEMENT WITH MOVEMENT OF CDFNT/UPPER LOW FOR THE NEXT SEVERAL DAYS. ATTM...CDFNT EXTENDS FROM THE OHIO VALLEY THRU WRN TN AND INTO ERN LA...WHILE UPPER LOW WAS OVER NRN MO. RADARS WERE SHOWING A FEW SCT SHRA/TSRA MOVING ACROSS THE AREA WITH A REPORT OF SMALL HAIL (1/4 INCH) IN THE HSV AREA. THIS EVENING...CDFNT WILL ENTER NW AL BETWEEN 3 AND 4 PM...IN THE HSV AREA ARND 7 PM AND OUT OF NERN AL BY MIDNIGHT. BASED ON TIMING OF THE CDFNT AND STABILITY INDICES WILL KEEP PCPN (BEGINNING AT 7 PM) AS ALL SHRA FROM THE HSV AREA AND POINTS WEST. SINCE THE ATMOSPHERE WILL BE MORE UNSTABLE EAST OF I65...WILL GO WITH SHRA AND TSRA. THERE COULD BE A FEW STRONG TO SEVERE STORMS BUT WIDESPREAD SVR WX IS NOT EXPECTED. IN STRONGER STORMS HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS WILL BE POSSIBLE...ESPECIALLY FOR LOCATIONS EAST OF I65. AFTER MIDNIGHT...MUCH COLDER/STABLE AIR WILL MOVE ACROSS THE CWA WITH MRNG LOWS IN THE LOWER 40S. THE UPPER LOW WILL SLOWLY MOVE ACROSS THE TN VALLEY OVERNIGHT WHICH WILL KEEP THE CHC OF SHRA IN THE FCST. WEDNESDAY...TIME SECTIONS SHOW LOTS OF WRAP ARND LOW CLOUDS THRU THE PERIOD. ALSO WITH 5H TEMPS ARND MINUS 20C...INSTABILITY SHOWERS LOOKS LIKE A GOOD BET. OTHERWISE IT WILL BE A RAW/WINDY DAY WITH HIGHS ONLY IN THE LOW/MID 50S. FOR WEDNESDAY NIGHT WILL KEEP A SLIGHT CHC OF SHRA DUE TO UPPER LOW STILL AFFECTING THE CWA. THURSDAY...UPPER LOW FINALLY MOVES AWAY FROM THE TN VALLEY ALTHOUGH CLOUDS MAY BE HARD TO BURN OFF...ESPECIALLY DURING THE MRNG HOURS. THIS CLOUD COVER AND ANY WINDS WILL LIKELY KEEP FROST FROM DEVELOPING THURSDAY MRNG. FRIDAY/SATURDAY...CLOUDS SHOULD DISSIPATE BY THURSDAY NIGHT WHICH WILL ALLOW TEMPS TO FALL INTO THE MID/UPPER 30S FRIDAY MRNG. DEPENDING ON WINDS COULD SEE WIDESPREAD FROST ACROSS THE CWA. FROST WILL ALSO BE LIKELY SATURDAY MRNG. OTHERWISE HIGH PRESSURE DURING THIS TIME FRAME WILL KEEP DRY CONDITIONS ACROSS THE AREA WITH COOL TEMPS. SUNDAY...GFS HINTS AT A DRY CDFNT APPROACHING THE CWA BY SUNDAY NIGHT. FOR NOW WILL KEEP A LOW POP ACROSS THE CWA FOR THE NIGHT TIME ONLY. MONDAY/TUESDAY...RIDGING WILL KEEP THIS PERIOD DRY ALONG WITH A WARMING TREND. HIGHS WILL BE IN THE 70S WITH LOWS 40 TO 45. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 43 53 39 59 38 / 90 30 20 10 10 SHOALS 42 54 39 60 39 / 90 30 20 10 10 VINEMONT 43 52 38 58 39 / 90 30 20 10 10 FAYETTEVILLE 42 52 38 58 36 / 90 30 20 10 10 ALBERTVILLE 46 55 39 58 38 / 90 30 20 10 10 FORT PAYNE 47 53 39 58 37 / 90 30 20 10 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 07
Hazardous weather outlook, Oct 18, 11:53 AM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1153 AM CDT TUE OCT 18 2011 ALZ001>010-016-TNZ076-096-097-190600- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1153 AM CDT TUE OCT 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE TENNESSEE VALLEY THIS AFTERNOON AHEAD OF A STRONG COLD FRONT. THE SEVERE THREAT REMAINS LOW HOWEVER...A FEW STORMS COULD BE CAPABLE OF PRODUCING STRONG WIND GUSTS TO 45 MPH AND HAIL UP TO 3/4 INCH IN DIAMETER. ANY SEVERE THREAT WILL DIMINISH AFTER SUNSET THIS EVENING HOWEVER... SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH MUCH OF THE NIGHT. GENERAL RAINFALL AMOUNTS ARE EXPECTED TO BE BETWEEN 1/4 AND 3/4 OF AN INCH. LOCALLY HIGHER AMOUNTS ARE POSSIBLE...ESPECIALLY ALONG THE I-59 CORRIDOR BETWEEN SAND AND LOOKOUT MOUNTAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. MUCH COLDER AIR WILL BE IN PLACE ACROSS THE TENNESSEE VALLEY BEHIND THE COLD FRONT ON WEDNESDAY...WITH HIGH TEMPERATURES HOVERING IN THE LOWER 50S. THERE IS A CHANCE FOR FROST DEVELOPING BOTH FRIDAY AND SATURDAY MORNINGS...MAINLY IN RURAL WIND SHELTERED LOCATIONS. A LIGHT FREEZE CANNOT BE RULED OUT IN SOME OF THE COLDEST LOCATIONS... LIKE LOWER VALLEYS...ON SATURDAY MORNING. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED THIS AFTERNOON AND TONIGHT. JMS/DJN
In the hours before
Special weather statement, Oct 18, 1:45 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
145 PM CDT TUE OCT 18 2011
ALZ006-TNZ096-181915-
LINCOLN-MADISON-
145 PM CDT TUE OCT 18 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN AND NORTHWEST
MADISON COUNTIES UNTIL 215 PM CDT...
AT 144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR GLADSTONE...OR 7 MILES
WEST OF MERIDIANVILLE...MOVING NORTHEAST AT 25 MPH.
PEA SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ELKWOOD...HAZEL GREEN.
FISK...TAFT.
BELLEVIEW...LINCOLN.
SKINEM...CARMARGO.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3511 8640 3476 8659 3477 8679 3493 8679
3511 8673
TIME...MOT...LOC 1844Z 200DEG 21KT 3490 8668
DJNSpecial weather statement, Oct 18, 2:12 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
212 PM CDT TUE OCT 18 2011
TNZ076-096-182000-
LINCOLN-MOORE-
212 PM CDT TUE OCT 18 2011
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND MOORE COUNTIES UNTIL
300 PM CDT...
AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR BELLEVIEW...OR 10 MILES SOUTH OF
FAYETTEVILLE...MOVING NORTHEAST AT 30 MPH.
PEA SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CRYSTAL SPRINGS.
MOLINO...FAYETTEVILLE.
KELSO...SMITHLAND.
MULBERRY...MIMOSA.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3540 8626 3536 8624 3499 8645 3500 8671
3536 8655 3536 8649 3533 8645 3533 8642
3535 8641 3537 8634 3541 8629
TIME...MOT...LOC 1912Z 203DEG 25KT 3504 8657
DJNThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 1:45 PM CDT | Special Weather Statement | HUN | Madison | 30 min |
| Oct 18, 3:24 PM CDT | Special Weather Statement | HUN | Colbert, Lauderdale | 51 min |
| Oct 18, 4:11 PM CDT | Special Weather Statement | HUN | Limestone | 49 min |
| Oct 18, 4:43 PM CDT | Special Weather Statement | HUN | Lawrence | 47 min |
| Oct 18, 4:56 PM CDT | Special Weather Statement | HUN | Limestone | 49 min |
| Oct 18, 5:43 PM CDT | Special Weather Statement | HUN | Madison | 47 min |
| Oct 18, 2:12 PM CDT | Special Weather Statement | HUN | Lincoln, Moore | 48 min |
| Oct 18, 2:32 PM CDT | Severe Thunderstorm Warning | HUN | Lincoln, Moore | 28 min |
| Oct 18, 2:37 PM CDT | Severe Thunderstorm Warning | HUN | Lincoln, Moore | 23 min |
| Oct 18, 5:37 PM CDT | Special Weather Statement | HUN | Moore | 53 min |
| Oct 18, 6:27 PM CDT | Special Weather Statement | HUN | Franklin | 48 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.